Fosamax Study Denies Link to Spontaneous Femur Fracture, Some Unanswered Questions
by Jeffrey Dach MD
A recent NEJM article March 24, 2010, by Dennis Black MD denying the link between Fosamax and spontaneous mid-femur fractures might raise a few eyebrows. Firstly, there is the problem of conflict of interest. The study was funded by Fosamax maker, Merck, and the authors are all on Merck's payroll.
Original Article Click Here.
Above left image fosamax induce fracture courtesy of Dr Lane Nejm.
Secondly, a number of flaws in the study are brought out by Dr Elizabeth Shane who says in a NEJM Editorial: 1) No Xray data was presented, although every patient with a fracture had xrays. 2) Dosage and Timing may have been insufficent to generate the observed atypical fractures. 3) The statistics used in the study was questioned.
In spite of Dr Black's reassuring report, Dr Elizabeth Shane recommends a drug holiday, a polite way of saying, "STOP THE DRUG". Dr Shane says: "it is reasonable to consider drug holidays "
More Questions About Dr Black's Fosamax Study:
I have a few more questions and comments about Dr Black's NEJM report.
1) Why do Dr Black's results contrast with thecase series of Fosamax induced spontaneous femur fractures from Joseph Lane, Odvina and Goh. Dr Black's results run counter to the experience of the medical community. Physicans are seeing and reporting more cases of atypical femur fractures on Fosamax. We never saw thesebefore.
2) Why do the results of Dr Dennis Black contrast with bone histology studies that show abnormal bone formation on Fosamax, reporting "microdamage accumulation and reducedmechanical properties of bone".
3) Why are these spontaneous mid-femur fractures happening at all ? Doesn't this indicate a severe problem with the underlying bone physiology? The bisphosphonate drug is producing abnormal, pathological bone demonstrated on bone histology slides. Dr Black's report does not address this question.
4) What about reports of a link with Osteonecrosis of the Jaw, another example of fosamax disturbing bone physiology, making the bones weaker, not stronger. Dr Black's report does not address this issue.
1 | 2